[Skip to Content]
[Skip to Content Landing]
Article
March 20, 1967

Gynecomastia During Phenothiazine Therapy

Author Affiliations

From the Veterans Administration Hospital, Lincoln, Neb (Drs. Margolis and Gross), and the Creighton Medical School, Omaha (Dr. Margolis).

JAMA. 1967;199(12):942-944. doi:10.1001/jama.1967.03120120130033
Abstract

RECENT OBSERVATION of two patients in whom gynecomastia developed during the course of therapy with phenothiazines suggested the possibility of a causal relationship. The phenothiazines are extensively used in general and psychiatric medical practice, and a review of the experience in our hospital uncovered an additional case. In none of the three cases could any of the known causes of gynecomastia be demonstrated. The subsequent course of one of these patients (case 1) appears to make the possibility of a causal relationship between the phenothiazine therapy and the gynecomastia even more likely. A review of the literature reveals several reports of feminizing effects, including breast engorgement and lactation in females using phenothiazine drugs.1 To our knowledge, however, there have been no reports of gynecomastia occurring in male patients receiving phenothiazine therapy.

Gynecomastia can occur in a variety of disease conditions,2 the most frequent being pubertal hypertrophy of the

×